Theory of Computing Systems

, Volume 61, Issue 4, pp 1288–1314 | Cite as

Exact Constructive and Computable Dimensions

Article
  • 43 Downloads
Part of the following topical collections:
  1. Special Issue on Computability, Complexity and Randomness (CCR 2015)

Abstract

In this paper we derive several results which generalise the constructive dimension of (sets of) infinite strings to the case of exact dimension. We start with proving a martingale characterisation of exact Hausdorff dimension. Then using semi-computable super-martingales we introduce the notion of exact constructive dimension of (sets of) infinite strings. This allows us to derive several bounds on the complexity functions of infinite strings, that is, functions assigning to every finite prefix its Kolmogorov complexity. In particular, it is shown that the exact Hausdorff dimension of a set of infinite strings lower bounds the maximum complexity function of strings in this set. Furthermore, we show a result bounding the exact Hausdorff dimension of a set of strings having a certain computable complexity function as upper bound. Obviously, the Hausdorff dimension of a set of strings alone without any computability constraints cannot yield upper bounds on the complexity of strings in the set. If we require, however, the set of strings to be Σ2-definable several results upper bounding the complexity by the exact Hausdorff dimension hold true. First we prove that for a Σ2-definable set with computable dimension function one can construct a computable – not only semi-computable – martingale succeeding on this set. Then, using this result, a tight upper bound on the prefix complexity function for all strings in the set is obtained.

Keywords

Hausdorff dimension Infinite strings Kolmogorov complexity function Computability Super-martingales 

References

  1. 1.
    Cai, J.Y., Hartmanis, J.: On Hausdorff and topological dimensions of the Kolmogorov complexity of the real line. J. Comput. System Sci. 49(3), 605–619 (1994). doi:10.1016/S0022-0000(05)80073-X MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Calude, C.S.: Information and randomness, second edn. Texts in Theoretical Computer Science. An EATCS Series. Springer-Verlag, Berlin (2002). doi:10.1007/978-3-662-04978-5. An algorithmic perspective, With forewords by Gregory J. Chaitin and Arto SalomaaGoogle Scholar
  3. 3.
    Calude, C.S., Hay, N.J., Stephan, F.: Representation of left-computable ε-random reals. J. Comput. System Sci. 77(4), 812–819 (2011). doi:10.1016/j.jcss.2010.08.001 MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Calude, C.S., Staiger, L., Terwijn, S.A.: On partial randomness. Ann. Pure Appl. Logic 138(1-3), 20–30 (2006). doi:10.1016/j.apal.2005.06.004 MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Daley, R.P.: The extent and density of sequences within the minimal-program complexity hierarchies. J. Comput. System Sci. 9, 151–163 (1974)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Downey, R.G., Hirschfeldt, D.R.: Algorithmic Randomness and Complexity. Theory and Applications of Computability. Springer-Verlag, New York (2010). doi:10.1007/978-0-387-68441-3 CrossRefMATHGoogle Scholar
  7. 7.
    Edgar, G.: Measure, Topology, and Fractal Geometry, second edn. Undergraduate Texts in Mathematics. Springer, New York (2008). doi:10.1007/978-0-387-74749-1 CrossRefMATHGoogle Scholar
  8. 8.
    Eggleston, H.G.: A property of Hausdorff measure. Duke Math. J. 17, 491–498 (1950)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Eggleston, H.G.: Correction to A property of Hausdorff measure. Duke Math. J. 18, 593 (1951)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Falconer, K.: Fractal Geometry. John Wiley & Sons Ltd., Chichester (1990)MATHGoogle Scholar
  11. 11.
    Graf, S., Mauldin, R.D., Williams, S.C.: The exact Hausdorff dimension in random recursive constructions. Mem. Amer. Math. Soc. 71(381) (1988)Google Scholar
  12. 12.
    Hausdorff, F.: Dimension und äußeres Maß. Math. Ann. 79(1-2), 157–179 (1918). doi:10.1007/BF01457179 MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Hitchcock, J.M.: Correspondence principles for effective dimensions. Theory Comput. Syst. 38(5), 559–571 (2005). doi:10.1007/s00224-004-1122-1 MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Hitchcock, J.M., López-valdés, M.a., Mayordomo, E.: Scaled dimension and the K,olmogorov complexity of Turing-hard sets. Theory Comput. Syst. 43(3-4), 471–497 (2008). doi:10.1007/s00224-007-9013-x MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Hitchcock, J.M., Lutz, J.H., Mayordomo, E.: Scaled dimension and nonuniform complexity. J. Comput. System Sci. 69(2), 97–122 (2004). doi:10.1016/j.jcss.2003.09.001 MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Li, M., Vitányi, P. M. B.: An introduction to Kolmogorov complexity and its applications. Texts and Monographs in Computer Science Springer. doi:10.1007/978-1-4757-3860-5 (1993)
  17. 17.
    Lutz, J.H.: Gales and the constructive dimension of individual sequences. In: Montanari, U., Rolim, J.D.P., Welzl, E. (eds.) Automata, languages and programming, Lecture Notes in Comput. Sci. doi:10.1007/3-540-45022-X_76, vol. 1853, pp 902–913. Springer, Berlin (2000)
  18. 18.
    Lutz, J.H.: Dimension in complexity classes. SIAM J. Comput. 32(5), 1236–1259 (2003). doi:10.1137/S0097539701417723 MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Lutz, J.H.: The dimensions of individual strings and sequences. Inform. and Comput. 187(1), 49–79 (2003). doi:10.1016/S0890-5401(03)00187-1 MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Mauldin, R.D., Graf, S., Williams, S.C.: Exact Hausdorff dimension in random recursive constructions. Proc. Nat. Acad. Sci. U.S.A. 84(12), 3959–3961 (1987)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Mauldin, R.D., McLinden, A.P.: Random closed sets viewed as random recursions. Arch. Math. Logic 48(3-4), 257–263 (2009). doi:10.1007/s00153-009-0126-6 MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Mayordomo, E.: A Kolmogorov complexity characterization of constructive Hausdorff dimension. Inf. Process. Lett. 84(1), 1–3 (2002). doi:10.1016/S0020-0190(02)00343-5 MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Mielke, J.: Refined bounds on Kolmogorov complexity for ω-languages. Electr. Notes Theor. Comput. Sci. 221, 181–189 (2008)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Mielke, J.: Verfeinerung der Hausdorff-Dimension und Komplexität von ω-Sprachen. Ph.D. thesis, Martin-Luther-Universität Halle-Wittenberg (2010). http://nbn-resolving.de/urn:nbn:de:gbv:3:4-2816. [in German]Google Scholar
  25. 25.
    Reimann, J.: Computability and Fractal Dimension. Ph.D. thesis, Ruprecht-Karls-Universität Heidelberg (2004)MATHGoogle Scholar
  26. 26.
    Reimann, J., Stephan, F.: Hierarchies of Randomness Tests. In: Goncharov, S.S., Downey, R., Ono, H. (eds.) Mathematical Logic in Asia, pp 215–232. World Scientific, Hackensack, NJ (2006)CrossRefGoogle Scholar
  27. 27.
    Rogers, C.A.: Hausdorff measures. Cambridge Mathematical Library. Cambridge University Press, Cambridge (1998). Reprint of the 1970 original, With a foreword by K. J. FalconerGoogle Scholar
  28. 28.
    Ryabko, B.Y.: Coding of combinatorial sources and Hausdorff dimension. Dokl. Akad. Nauk SSSR 277(5), 1066–1070 (1984)MathSciNetMATHGoogle Scholar
  29. 29.
    Ryabko, B.Y.: Noise-free coding of combinatorial sources, Hausdorff dimension and Kolmogorov complexity. Problemy Peredachi Informatsii 22(3), 16–26 (1986)MathSciNetMATHGoogle Scholar
  30. 30.
    Schnorr, C.P.: Zufälligkeit und Wahrscheinlichkeit. Eine Algorithmische Begründung der Wahrscheinlichkeitstheorie. Lecture Notes in Mathematics, vol. 218. Springer-Verlag, Berlin (1971)Google Scholar
  31. 31.
    Staiger, L.: Kolmogorov complexity and Hausdorff dimension. Inf. Comput. 103(2), 159–194 (1993). doi:10.1006/inco.1993.1017 MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Staiger, L.: A tight upper bound on Kolmogorov complexity and uniformly optimal prediction. Theory Comput. Syst. 31(3), 215–229 (1998). doi:10.1007/s002240000086 MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Staiger, L.: Constructive dimension equals Kolmogorov complexity. Inform. Process. Lett. 93(3), 149–153 (2005). doi:10.1016/j.ipl.2004.09.023 MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Staiger, L.: The Kolmogorov complexity of infinite words. Theoret. Comput. Sci. 383(2-3), 187–199 (2007). doi:10.1016/j.tcs.2007.04.013 MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Staiger, L.: On oscillation-free ε-random sequences. Electr. Notes Theor. Comput. Sci. 221, 287–297 (2008)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Staiger, L.: Constructive Dimension and Hausdorff Dimension: The Case of Exact Dimension. In: Owe, O., Steffen, M., Telle, J.A. (eds.) Fundamentals of Computation Theory, Lecture Notes in Computer Science, Vol. 6914, pp 252–263. Springer, Heidelberg (2011)Google Scholar
  37. 37.
    Staiger, L.: A Correspondence Principle for Exact Constructive Dimension. In: Cooper, S.B., Dawar, A., Löwe, B. (eds.) Computability in Europe, Lecture Notes in Computer Science, Vol. 7318, pp 686–695. Springer, Heidelberg (2012)Google Scholar
  38. 38.
    Staiger, L.: Bounds on the Kolmogorov Complexity Function for Infinite Words. In: Burgin, M., Calude, C.S. (eds.) Information and Complexity, World Scientific Series in Information Studies, Vol. 6, Chap. 8, pp 200–224. World Scientific, Singapore (2017)Google Scholar
  39. 39.
    Tadaki, K.: A generalization of Chaitin’s halting probability Ω and halting self-similar sets. Hokkaido Math. J. 31(1), 219–253 (2002)MathSciNetCrossRefMATHGoogle Scholar
  40. 40.
    Terwijn, S.a.: Complexity and randomness. Rend. Semin. Mat. Torino 62(1), 1–37 (2004)MathSciNetMATHGoogle Scholar
  41. 41.
    Uspenskiı̆, V.A., Semenov, A.L., Sheń, A.K.: Can an (individual) sequence of zeros and ones be random?. Uspekhi Mat. Nauk 45(1(271)), 105–162, 222 (1990). doi:10.1070/RM1990v045n01ABEH002321 MathSciNetGoogle Scholar
  42. 42.
    Uspensky, V.A.: Complexity and Entropy: an Introduction to the Theory of Kolmogorov Complexity. In: Watanabe, O. (ed.) Kolmogorov Complexity and Computational Complexity, EATCS Monogr. Theoret. Comput. Sci., pp 85–102. Springer, Berlin (1992)CrossRefGoogle Scholar
  43. 43.
    Uspensky, V.A., Shen, A.: Relations between varieties of Kolmogorov complexities. Math. Systems Theory 29(3), 271–292 (1996). doi:10.1007/BF01201280 MathSciNetCrossRefMATHGoogle Scholar
  44. 44.
    Zvonkin, A.K., Levin, L.A.: The complexity of finite objects and the basing of the concepts of information and randomness on the theory of algorithms. Uspehi Mat. Nauk 25(6(156)), 85–127 (1970)MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Institut für InformatikMartin-Luther-Universität Halle-WittenbergHalle (Saale)Germany

Personalised recommendations